Alert archive / California / Freeze Warnings in 2022
Freeze Warning 13, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Apr 14, 2022, 11:25 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Apr 15, 2022, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2022, 11:25 AM PDT (18:25 UTC)
- In effect from
- Apr 15, 2022, 1:00 AM PDT
- Expired
- Apr 15, 2022, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 6.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638 WWUS76 KEKA 141825 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1125 AM PDT Thu Apr 14 2022 CAZ102-105>108-114-150500- /O.UPG.KEKA.HZ.A.0005.220415T0800Z-220415T1700Z/ /O.NEW.KEKA.HZ.W.0009.220415T0800Z-220415T1600Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northern Lake- 1125 AM PDT Thu Apr 14 2022 ...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior, Northern Trinity, Southern Trinity and Northern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ110-111-150500- /O.UPG.KEKA.FZ.A.0005.220415T0800Z-220415T1700Z/ /O.NEW.KEKA.HZ.W.0009.220415T0800Z-220415T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- 1125 AM PDT Thu Apr 14 2022 ...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Northwestern Mendocino Interior and Northeastern Mendocino Interior Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101-103-104-109-150500- /O.UPG.KEKA.FZ.A.0005.220415T0800Z-220415T1700Z/ /O.NEW.KEKA.FZ.W.0013.220415T0800Z-220415T1600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1125 AM PDT Thu Apr 14 2022 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ112-113-115-150500- /O.NEW.KEKA.FR.Y.0020.220415T0800Z-220415T1600Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 1125 AM PDT Thu Apr 14 2022 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
3 follow-up statements
508 WWUS76 KEKA 150537 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1037 PM PDT Thu Apr 14 2022 CAZ102-105>108-110-111-114-151345- /O.CON.KEKA.HZ.W.0009.220415T0800Z-220415T1600Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 1037 PM PDT Thu Apr 14 2022 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Del Norte Interior, Northern Humboldt Interior, Southern Humboldt Interior, Northern Trinity, Southern Trinity and Northern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101-103-104-109-151345- /O.CON.KEKA.FZ.W.0013.220415T0800Z-220415T1600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1037 PM PDT Thu Apr 14 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ112-113-115-151345- /O.CON.KEKA.FR.Y.0020.220415T0800Z-220415T1600Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 1037 PM PDT Thu Apr 14 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
060 WWUS76 KEKA 150908 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 208 AM PDT Fri Apr 15 2022 CAZ102-105>108-110-111-114-151600- /O.CON.KEKA.HZ.W.0009.000000T0000Z-220415T1600Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 208 AM PDT Fri Apr 15 2022 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 22. * WHERE...Southern Trinity, Del Norte Interior, Northeastern Mendocino Interior, Northern Humboldt Interior, Northern Trinity, Southern Humboldt Interior, Northern Lake and Northwestern Mendocino Interior Counties. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101-103-104-109-151600- /O.CON.KEKA.FZ.W.0013.000000T0000Z-220415T1600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 208 AM PDT Fri Apr 15 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...Mendocino Coast, Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ112-113-115-151600- /O.CON.KEKA.FR.Y.0020.000000T0000Z-220415T1600Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 208 AM PDT Fri Apr 15 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southeastern Mendocino Interior, Southwestern Mendocino Interior and Southern Lake Counties. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
714 WWUS76 KEKA 151608 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 908 AM PDT Fri Apr 15 2022 CAZ102-105>108-110-111-114-151715- /O.EXP.KEKA.HZ.W.0009.000000T0000Z-220415T1600Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 908 AM PDT Fri Apr 15 2022 ...HARD FREEZE WARNING HAS EXPIRED... $$ CAZ101-103-104-109-151715- /O.EXP.KEKA.FZ.W.0013.000000T0000Z-220415T1600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 908 AM PDT Fri Apr 15 2022 ...FREEZE WARNING HAS EXPIRED... $$ CAZ112-113-115-151715- /O.EXP.KEKA.FR.Y.0020.000000T0000Z-220415T1600Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 908 AM PDT Fri Apr 15 2022 ...FROST ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 14, 4:18 AM PDT, 7 hours 7 minutes earlier.
Area forecast discussion, Apr 14, 4:18 AM PDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
418 AM PDT Thu Apr 14 2022
.SYNOPSIS...An unsettled weather pattern will persist across the
region through the middle of next week. This pattern will bring
periods of beneficial rain to many locations, as well as gusty
coastal winds and interior mountain snow.
&&
.DISCUSSION...A low-level frontal boundary extended westward early
this morning across the Pacific from roughly Cape Mendocino, and
was focusing a zone of enhanced westerly moisture flux and
augmented persistent precipitation development over Humboldt and
Trinity Counties. Snow levels were generally around 3000-4000
feet...thus the inherited winter weather advisory has been trimmed
to only cover northern Trinity County/Scott Mountain Pass on
Highway 3. Otherwise, beneficial rainfall will gradually move from
Humboldt/Trinity Counties south across Mendocino/Lake Counties
this morning, and then exit NWRN CA completely this evening. Post-
frontal skies are then forecast to experience partial clearing
Thursday night into early Friday morning. That clearing combined
with a cold antecedent deep-layer airmass will aid in widespread
freezing temperatures across many valley locations in Del Norte,
Humboldt, Trinity, northern Mendocino, and northern Lake Counties.
The one caveat that might preclude widespread freezing conditions
will be the ever-possible valley fog development that would
preclude maximal radiational cooling. Nevertheless, confidence in
freezing temperatures is at or above 50 percent...thus a
freeze/hard freeze watch has been issued.
Multi-model guidance shows a midlevel vort lobe approaching NRN CA
Friday afternoon into the evening. That feature is forecast to
move east along a low-level baroclinic zone, which will favor
surface cyclogenesis, which will increase meso- and synoptic-
scale ascent, and aid in the development of a large shield of
precipitation that is forecast to spread downstream across NWRN
CA Friday evening through Saturday morning. Widespread beneficial
rainfall will occur as a result. In addition, a 25-35 kt southerly
low-level jet is forecast to develop over the NRN CNTRL Valley
Friday night into Saturday morning. Upslope southerlies will
develop over the Trinity Alps as a result and will aid in locally
cooling the air mass and lowering snow levels to potentially
2000-3000 feet. Heavy snow will be probable as a result over
northern Trinity County Friday evening through early Saturday
morning. Reference the latest winter storm watch for additional
information.
Precipitation is forecast to clear the region Saturday afternoon,
and that will be followed by subtle midlevel shortwave ridging
Saturday night that will be accompanied by surface high pressure
positioned over NWRN CA. Given recent rains resulting in moist
soil conditions, the stable subsident large-scale pattern will
likely aid in valley fog development. After Sunday, ensemble
cluster analysis shows broad upper troughing will persist over the
NERN PAC during early to middle portions of next week. That will
leave NWRN CA exposed to precipitating storm systems and
additional widespread beneficial rainfall...perhaps as soon as
Monday/Tuesday, and again Wednesday/Thursday.
Garner
&&
.AVIATION...Scattered showers have continued to cross the area
this morning bringing widespread MVFR ceilings and briefly IFR
visibilities. Westerly flow aloft looks to bring some more stable,
dry air today, driving a brief respite in rain. Ceilings are
expected to lift to VFR conditions later this morning with
deepening dry air helping skies totally scatter out this
afternoon. Some stable air aloft could aid in forming a very
ragged marine layer along the coast this evening, but HREF
ensembles show this to be unlikely. Otherwise VFR conditions are
expected. /JHW
&&
.MARINE...Winds have rapidly calmed this morning behind the
passage of a cold front. Moderate northerly breezes will build in
today with locally strong breezes fanning out south of Cape
Mendocino. Gusts around the cape will likely crest around 25
knots, but the areal coverage of such gusts does no currently
warrant issuing of advisory. Gentle breezes and short period seas
are expected Friday before another frontal system brings moderate
to fresh northerly winds on Saturday. The northwest swell
currently at 5 feet will continue to decay into the weekend with
no other notable swells expected until early next week. /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Watch from late tonight through Friday morning for
CAZ101-103-104-109>111.
Hard Freeze Watch from late tonight through Friday morning
for CAZ102-105>108-114.
Winter Weather Advisory until 1 PM PDT this afternoon for
CAZ107.
Winter Storm Watch from Friday afternoon through late
Friday night for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Apr 14, 3:22 AM PDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 322 AM PDT Thu Apr 14 2022 CAZ112-113-115-151030- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 322 AM PDT Thu Apr 14 2022 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-109>111-151030- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 322 AM PDT Thu Apr 14 2022 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-106-108-114-151030- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Southern Trinity-Northern Lake- 322 AM PDT Thu Apr 14 2022 ...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Hard Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Hard Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-151030- Northern Trinity- 322 AM PDT Thu Apr 14 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON... ...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory is currently in effect. A Hard Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Hard Freeze Watch is currently in effect. A Winter Storm Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 11:50 PM PDT | Small Craft Advisory | EKA | 3 hr | |
| Apr 14, 2:08 AM PDT | Winter Storm Watch | EKA | 12 hr | |
| Apr 14, 2:09 AM PDT | Freeze Watch | EKA | Del Norte, Humboldt, Mendocino | 9 hr |
| Apr 14, 2:09 AM PDT | Hard Freeze Watch | EKA | Del Norte, Humboldt, Lake, Trinity | 9 hr |
| Apr 14, 11:25 AM PDT | Frost Advisory | EKA | Mendocino | 22 hr |
| Apr 14, 11:25 AM PDT | Hard Freeze Warning | EKA | Del Norte, Humboldt, Lake, Mendocino, Trinity | 22 hr |
| Apr 14, 1:58 PM PDT | Winter Weather Advisory | EKA | Del Norte, Trinity | 45 hr |
| Apr 14, 2:33 PM PDT | Small Craft Advisory | EKA | 54 hr |
Nearby
Freeze Warnings in California, 2022Every freeze warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.